|? about drug holiday & Meds
Apr 23, 2004
NOW... if I did a drug holiday... would you simply stop all the meds at once? I'm not asking for advice on the merits of STI's ... but a discussion of "how" to stop and start this regimen.
Response from Dr. Sherer
You are asking a good question. Please talk to your doctor about the answer that I provide below.
Recent evidence of prolonged half lives in the blood of both NVP (VIrimmune) and EFV (Sustiva) have raised concerns about the best method of stopping regimens containing these drugs.
The reason is that both have half lives well in excess of the other drugs in a regimen, i.e. 30 & 44 hours, respectively, compared to 6 & 24 hours for ZDV and ZDV, respectively.
However, these are 'averages', and there is considerable variability among individual patients. In a pharmacology study of 10 patients on EFV regimens at CROI in Feb, 2004, when they stopped drug, half the patients had the expected half life of 44 hours, but the other half had detectable drug levels one week after the last dose, and 4 of 10 had therapeutic levels 2 weeks after the last dose. Note that half of these patients were black Africans, who were recently shown to have a 30% lesser clearance of EFV in the kidneys, resulting in higher and more prolonged drug levels.
So, the recommendations for the optimal management of stopping NNRTI regimens include the following options: 1) as you did before, stop the NVP or EFV and continue the NRTI backbone for another week; or 2) stop the NVP and EFV and add a boosted PI for one week.
Note that this is a recent concern, but it has been examined in the past and has not appeared to be a problem. A detailed analysis of regimen stops was performed on the Dupont 006 trial, which was the large registrational trial of EFV + AZT + 3TC. 40% of patients in that arm stopped drug for periods of days to weeks. When this group was compared with the other group who took all meds without interuption, there was no greater likelihood of virologic failure in the group that had had an interruption.
That's the experience with one EFV regimen. Its possible that the outcome might differ with a different NRTI backbone. Nonetheless, it suggests that interruptions were not a major factor in that trial.
- Seroconverting After Blowjob From A Prostitute
- Cold Feet After Oral Sex On A Woman What Are The Chances Of HIV
- Itchy Scrotum After Blowjob Sign Of HIV AIDS
- Swollen Lymph Glands After Kissing Cut On Lip Worried I Have HIV
- White Tongue After Anal Sex Without Condom Does It Mean I Have HIV
- Can You Get Genital Herpes From A Cold Sore?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.